Alert archive / North Dakota / Red Flag Warnings in 2024

Red Flag Warning 1, NWS Bismarck, ND

March 15, 202418 counties in North Dakota

NWS Bismarck, ND issued this red flag warning at Mar 15, 2024, 2:36 AM MDT for 18 counties in North Dakota. It took effect at Mar 15, 2024, 12:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 15, 2024, 2:36 AM MDT (08:36 UTC)
In effect from
Mar 15, 2024, 12:00 PM MDT
Expired
Mar 15, 2024, 7:00 PM MDT
In force
7 hr
Issued by
NWS Bismarck, ND

Counties Adams County, ND, Billings County, ND, Bowman County, ND, Burleigh County, ND, Dickey County, ND, Emmons County, ND, Golden Valley County, ND, Grant County, ND, Hettinger County, ND, Kidder County, ND, LaMoure County, ND, Logan County, ND, McIntosh County, ND, Morton County, ND, Sioux County, ND, Slope County, ND, Stark County, ND, Stutsman County, ND

The radar

The Bismarck radar (KBIS), 42 km from the middle of the area, began a volume at 08:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 8.6 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2024-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2024-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
745 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this red flag warning went out at Mar 14, 11:50 PM MDT, 2 hours 46 minutes earlier. Its key messages:

  • Near-critical fire weather conditions southwest this afternoon.
  • Well above average temperatures return today, with a cooldown for the weekend.
  • Windy today and Saturday.
Area forecast discussion, Mar 14, 11:50 PM MDT, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1250 AM CDT Fri Mar 15 2024

.KEY MESSAGES...

- Near-critical fire weather conditions southwest this afternoon.

- Well above average temperatures return today, with a cooldown
  for the weekend.

- Windy today and Saturday.

&&

.UPDATE...
Issued at 1250 AM CDT Fri Mar 15 2024

No major forecast changes were needed at the time of this
update. The deck of low stratus and patchy fog continues to
track eastward over the south central and James River Valley
area. Minor adjustments to the sky grid were performed in
accordance to the latest satellite trends. Otherwise, the
forecast remains on the track at this time.

.UPDATE...
Issued at 1010 PM CDT Thu Mar 14 2024

Quiet weather continues late this evening. As surface high
pressure continues to build into the forecast area, low stratus
has cleared further from much of the west and into the north
central. We did freshen up sky cover in line with trends from
nighttime satellite, as guidance has been wanting to clear
clouds from the southwest too quickly. Otherwise, the main
change with this update was to add in mention of patchy fog in
far south central North Dakota and the James River Valley.
Visibilities have not dropped too low as far as we've seen, and
as stratus continues to slowly erode through the night, not
thinking fog will be too much of a problem.

.UPDATE...
Issued at 659 PM CDT Thu Mar 14 2024

Surface high pressure is centered over southeast Montana, and is
slowly pushing into western North Dakota. The majority of the
forecast area is still socked in with low stratus, with the
exception of the far northeast where the edge of the cloud deck
has been slowly diminishing. We are starting to see a few
pockets of lower visibility in central North Dakota, so will
have to see if this trend continues and becomes more widespread.
No major changes with this update.

&&

.DISCUSSION...
Issued at 224 PM CDT Thu Mar 14 2024

Low level stratus persists over the entire forecast area.
Clouds will clear out later this afternoon through tonight from
west to east as surface high pressure propagates into the state.
Clear skies and light winds tonight may lead to additional
patchy fog development early Friday morning. However, confidence
is low due to winds with a westerly component that will likely
remain around 5 to 10 mph, with strong winds just off the
surface. Thus even if fog develops, it should help prevent or
limit any dense fog development.

High pressure will dip south through the day Friday as a clipper
system dives southeast from central Canada, down to the northern
Great Lakes region, and to southeastern Canada. This will bring a
fairly strong cold frontal boundary through the forecast
area starting later in the day. The best pressure rises and CAA
are more during the overnight hours Friday night which may limit
winds from maxing out during the day. Near advisory to advisory
level winds are possible Friday afternoon and especially Friday
night. However, confidence isn't high enough for headlines at
this time. This frontal boundary will lead to a cooldown through
the weekend. For Sunday, near average to slightly below average
highs are possible.

Other than gusty winds, expecting conditions to dry out and
relative humidity values to tank Friday afternoon in the south.
With gusty winds, this may lead to near-critical fire weather
conditions in the southwest during the afternoon. Saturated
near-surface soils that are still frozen or barely thawed,
resulting in standing water in some locations, will help limit
the threat for most areas further east and north.

A west CONUS ridge looks to develop Sunday and gradually try to
slide eastward through Tuesday. This looks to put the forecast
area on the warm side of the ridge Monday. Associated surface
warm frontal boundary will help boost temperatures back into the
50s to mid 60s for most of the forecast area. Ensemble guidance
then suggests a cooling trend is favored through at least the
middle of the week. No significant precipitation is favored at
this time, although a more active pattern may return towards
the latter half of next week.

&&

.AVIATION /06Z TAFS THROUGH 06Z SATURDAY/...
Issued at 1250 AM CDT Fri Mar 15 2024

Some lingering MVFR/IFR ceilings remain over the southern
terminals of KBIS and KJMS to begin the TAF period, with KJMS
occasionally dropping into LIFR. All other terminals begin the
period at VFR conditions. The low stratus deck over the south
central into the James River Valley is expected to clear
eastward overnight, with all sites at VFR conditions by the
early morning. Light winds will shift westward and strengthen to
15-25 knots with gusts up to 35 knots this morning and linger
through the end of the TAF period. Low level wind shear will be
possible this morning at the terminal of KXWA.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...Adam/Jones
DISCUSSION...Telken
AVIATION...Adam
Hazardous weather outlook, Mar 14, 11:50 PM MDT, 2 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1250 AM CDT Fri Mar 15 2024

NDZ001>005-009>013-017>023-025-031>037-046>048-050-051-160600-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Emmons-Logan-La Moure-McIntosh-Dickey-
1250 AM CDT Fri Mar 15 2024 /1150 PM MDT Thu Mar 14 2024/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ040>045-160600-
Slope-Hettinger-Grant-Bowman-Adams-Sioux-
1250 AM CDT Fri Mar 15 2024 /1150 PM MDT Thu Mar 14 2024/

This Hazardous Weather Outlook is for portions of south central
North Dakota and southwest North Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Near-critical fire weather conditions are possible Friday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

ADAM

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 15, 2:47 AM MDTWind AdvisoryBISBottineau, Dickey, Foster, Kidder, LaMoure, Logan and 7 more17 hr

Nearby

Red Flag Warnings in North Dakota, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.